Kansas, 2022

High Wind in Kansas, November 9, 2022

November 9, 2022 · NWS DDC · 1 event in 1 county or zone

Most wind reports behind a cold front were below warning criteria, generally from 40 to 55 MPH. There was one gust close to 60 MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Most wind reports behind a cold front were below warning criteria, generally from 40 to 55 MPH. There was one gust close to 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 9, 11:35 AM CST, 35 minutes earlier.

Area forecast discussion, Nov 9, 11:35 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1135 AM CST Wed Nov 9 2022

...Updated Aviation Section...

.SHORT TERM...(Today through Thursday)
Issued at 1258 AM CST Wed Nov 9 2022

07Z observations are showing southwest winds in the mid and upper
levels with a shortwave moving across the Colorado Rockies. A
large upper level closed low is located in northern California
with a strong jet streak of 120-150 kt winds at 250mb extending
from the Pacific to Wyoming. At the surface strong southerly winds
have continued to pump lower level moisture in as dewpoints range
from the mid 50s to lower 60s and a stratus deck is moving in.
A surface low/trough axis in eastern Colorado will continue to
keep winds strong through the night and will set the stage for
strong winds for today into tonight.

Throughout today the upper low will move into the northern Rockies
and the divergence aloft will set the stage to deep the surface
low in northeast Colorado to around 994 mb by late afternoon. The
tightest pressure gradient through the day will be mainly along
and east of highway 83 and then gradually move eastward by
tonight. Went with the GFS idea for wind gusts as it seems to have
the best handle on the situation with the strongest wind gusts due
to better mixing. The main challenge will be temperatures today as
the stratus deck is forecast to hang around through midday and
then erode during the afternoon. Kept temperatures where they were
forecast in the mid 70s for the west as the WAA will be the
strongest and the sun potential is greatest. The east could be a
few degrees cooler than the mid 70s forecast due to the clouds and
WAA not being as strong...however that will depend mainly on if
the clouds don't break late in the day. The cold front should stay
held up in Nebraska all day as the momentum to bring the front
southward will begin moreso tonight.

Tonight as the upper level low moves into the northern plains the
momentum will start to push the surface low to the east and the
cold front south. This will probably lead to some strong gusts
along the highway 283 corridor between sunset and midnight
potentially getting to high wind criteria but more confidence of
at least 50 mph gusts will be expected. The initial cold front
will move through southwest Kansas through sunrise but now models
are showing more of an initial frontal passing and the the more
arctic front arriving Thursday night. As a result temperatures by
morning will be in the 40s for most of the area with the exception
of the southeast. A few isolated thunderstorms are possible as the
front moves into central Kansas aided with 700 mb shortwave
forcing and SFC cape values around 500 J/kg. A few lucky locations
could see some beneficial rainfall but kept POPs as is at around
20%.

Thursday if any storms develop they should quickly exit the CWA by
mid morning as the front enters eastern Kansas. Skies should
quickly clear as subsidence in the mid levels will enter into
western Kansas. Winds will start out strong in the morning and
then gradually decrease during the afternoon as a surface high
enters from Colorado. Highs should be in the mid 50s in the
northwest to the mid 60s in the southeast.

.LONG TERM...(Thursday night through Tuesday)
Issued at 240 AM CST Wed Nov 9 2022

Main messaging in the long term will be the persistent colder than
normal temperatures. CPC 6-10 outlook has western Kansas in a
80-90% chance of below normal temperatures and with the weather
pattern shaping up in the medium to long term models it does set
up for cool afternoons and chilly nights.

Thursday night the second cold front will come across western
Kansas as the upper level trough digs into the central plains and
a strong surface high enters into the northern plains. Overnight
lows will fall into the teens and 20s starting a multiday period
where we should see morning temperatures this cold.

Friday to Saturday should stay quiet as the upper level trough
exits towards the Great Lakes and a brief dampened ridge moves
into the central plains. Slightly milder air will move into
western Kansas on Saturday as the arctic air mass is ushered out
by southwest winds. Highs should reach into the 50s.

Sunday the next upper low will move in from the Pacific northwest
and deterministic and ensemble models are in agreement of the
track taking the familiar route we saw storm systems go in October
heading from the Pacific northwest into northern Texas along the
Red River valley. NBM models have introduced some precipitation
chances for our area Monday night into Tuesday as the system moves
into the southern plains but given the track seen as of now and
the lack of moisture I would keep any hopes for rain or snow low
at this point.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM CST Wed Nov 9 2022

All the terminals DDC, GCK, LBL, HYS will remain in the warm,
moist sector ahead of a large storm system through this afternoon
and much of tonight. This will keep low stratus clouds around,
although there is expected to be at least a few hours break late
afternoon/early evening of stratus scattering out yielding VFR.
There is still some uncertainty in this, and most or all of these
terminals may remain MVFR ceiling in the 1500 to 2500 range this
afternoon. Ceiling is expected to redevelop and lower down to
upper IFR category later this evening until the cold front moves
through. The timing of the cold front is forecast to be 10-12Z
time frame early Thursday morning. Winds behind the front will not
forecast to be as strong out of the north-northwest. A fairly
strong downslope component of the low level winds behind the front
will quickly usher in drier air, so it is expected flight category
will also quickly become VFR early Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  72  46  58  22 /   0  10  10   0
GCK  73  42  56  21 /   0   0  10   0
EHA  74  42  57  23 /   0   0  10   0
LBL  73  44  59  22 /   0   0  10   0
HYS  74  44  53  19 /   0  30  10   0
P28  75  59  62  25 /  10  20  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 7 PM CST this evening for KSZ043-044-
061>063-074>077-084>087.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Umscheid
Hazardous weather outlook, Nov 9, 2:53 AM CST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
253 AM CST Wed Nov 9 2022

KSZ030-031-043>046-061>066-074>081-084>090-100900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
253 AM CST Wed Nov 9 2022 /153 AM MST Wed Nov 9 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Winds will be at or close to high wind criteria mainly for areas
along and west of highway 283 for this afternoon and evening.
Expect south winds sustained at 25-35 mph with gusts as high as 60
mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A long period of below normal temperatures will start Thursday
night with an arctic air mass moving into western Kansas. We could
see multiple days of temperatures in the 10s and 20s for lows
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation won't be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Scott

When
November 9, 12:10 PM CST
Where
Scott forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Observed in Scott City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061017.